Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 28, 2003, 5:31 PM CDT for Grundy County, Kankakee County, Livingston County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 5:31 PM CDT (22:31 UTC)
- Expired
- Jun 28, 2003, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Grundy County, IL, Kankakee County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 53 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 282231 SVRLOT ILC063-091-105-282300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 528 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIVINGSTON COUNTY IN CENTRAL ILLINOIS KANKAKEE COUNTY IN NORTHEAST ILLINOIS GRUNDY COUNTY IN NORTHEAST ILLINOIS * UNTIL 600 PM CDT * AT 528 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER FAR SOUTHWEST GRUNDY COUNTY NEAR KINSMAN...MOVING EAST SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... LIVINGSTON COUNTY...GRUNDY AND KANKAKEE COUNTIES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... QUARTER SIZE HAIL. WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. LAT...LON 4131 8860 4112 8859 4103 8805 4116 8807 $$ KAPLAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:45 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 28, 2:45 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 245 PM CDT SAT JUN 28 2003 PUBLIC DISCUSSION FOR AFTERNOON ZONES... MAIN WX PROBLEM NXT 6 HRS OR SO WILL BE CHASING MARGINALLY SVR TSTMS AROUND. MAIN BAND OF STMS HAVE FORMED ON OLD CONVERGENCE LINE LEFT FROM EARLIER CONVECTION. HAIL APPEARS TO BE THE MAIN THREAT WITH THESE STMS...HOWEVER...TRAINING ECHOES S OF I-80 MAY RESULT IN LOCALIZED FLOODING. OVERALL...WILL GENLY GO WITH UNQUALIFOED MENTION OF SCT TSTMS THROUGH THIS EVENING...THEN CLRG OVERNIGHT. ONE VORT MAX IS NOW MOVG INTO WRN LWR MI. ANOTHER...WEAKER DISTURBANCE IS LOCATED TO S OF LSE WITH SOMEWHAT MORE CONCENTRATED MOISTURE CONVERGENCE ASSD WITH THIS FEATURE NOW MOVG INTO SWRN WI. AM LOOKING FOR THESE FEATURES TO BE MAIN FOCUS FOR CONTD TSTM DVLPMT INTO THIS EVENING. INSTABILITY ACROSS FA INTO THIS EVENING WOULD SUPPORT A FEW STORMS THAT COULD BRIEFLY PRODUCE 1 INCH HAIL. OVERNIGHT...STMS EXPECTED TO DMNISH A FEW HRS AFT SS...THEN DRYING MOVES IN AS HI PRES RDG NOW OVER WRN DAKS BUILDS TWD MID MS VLY. THIS IS TO PROVIDE SUBSIDENT CONDITIONS WITH LGT FLOW ACRS AREA THRU TUES. BY WED-THUR...SLY TO SWLY FLO TO INCRS AND USHER IN WARMER...MORE SUMMERLIKE TEMPS/HUMIDITY FOR LATTER HALF OF WEEK. AT PRESENT...NEXT WX SYS NOT EXPECTED TO AFFECT AREA UNTIL AFTER MIDWEEK. MDLS CONSISTENT IN BUILDING HOT DOME OVER HI PLAINS BY MID WEEK WITH A SERIES OF LOWS MOVING THRU SRN CAN. COLD FRONT CURRENTLY FCST TO MOVE THRU TWD END OF WEEK SO WILL KEEP TSTM CHC IN FOR FOURTH. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jun 28, 4:30 PM CDT, 1 hour 1 minute before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-291100-
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SAT JUN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THE ATMOSPHERE OVER THE REGION WILL REMAIN UNSTABLE ENOUGH THROUGH
THIS EVENING TO SUPPORT THUNDERSTORM DEVELOPMENT. THESE STORMS MAY
BRIEFLY PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS TO 60 MPH IN
ISOLATED COVERAGE.
THE THUNDERSTORMS ARE EXPECTED TO WEAKEN AND DISSIPATE SOON AFTER
SUNSET.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE NEXT THREAT OF THUNDERSTORMS APPEARS TO BE LATE IN THE UPCOMING
WEEK...ABOUT THURSDAY NIGHT OR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Jun 28, 3:51 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
351 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 4 W BONFIELD IL 1 INCH HAIL
06/28/03 KANKAKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0330 PM 4 W BONFIELD IL WIND DAMAGE
06/28/03 KANKAKEE SIX INCH DIAMETER TREE
BRANCHES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Jun 28, 4:30 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 7 E KANKAKEE IL WIND DAMAGE
06/28/03 KANKAKEE LARGE TREE BRANCHES
DOWN ACROSS ROAD NEAR
ROUTES 1 AND 17.
REPORTED BY PUBLIC.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:16 PM CDT | Severe Thunderstorm Warning | LOT | Will | 29 min |
| Jun 28, 3:41 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 34 min |
| Jun 28, 4:43 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 32 min |
| Jun 28, 5:30 PM CDT | Severe Thunderstorm Warning | LOT | Ogle, Winnebago | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.